INSTINSTITUTE THE PTD 3x STRIKE POLICY & THE HEROIN EPIDEMIC EVAPORATES IN LESS THAN ONE YEAR!
Strike 1 – hefty fine with 1 year hard labor.
Strike 2 – larger fine with 5 years hard labor.
Strike 3 – Waste the Junkie and/or dealer.
Heroin cut with elephant tranquilizer may have caused 60 overdoses across two states in just 48 hours
Midwest health officials worried this would happen.
It’s why they brought together a tri-state coalition — Ohio, Indiana and Kentucky — to talk about the dangers, and it’s why they issued a stern, desperate warning last month to first responders and addiction counselors who patrol the front lines of the opioid war every day.
They said the situation was “dire.” One Ohio coroner told users they were “literally gambling” with their lives.
But their public plea could not prevent the heroin on their streets from being cut and sold with a new opioid analog 100 times more potent than fentanyl and 10,000 stronger than morphine.
In chemical terms, it’s called carfentanil. Colloquially, it’s an elephant tranquilizer.
It’s the most potent opioid used commercially, strong enough to knock out — or even kill — a 15,000-pound pachyderm, and used primarily to sedate other large animals, like ox, moose and buffalo.
Now drug dealers, in an attempt to stretch their supply and deliver a stronger, longer high, are cutting their heroin with carfentanil — which is far more dangerous than its already troublesome but less potent cousin, fentanyl.
And in a 48-hour window this week, two counties near the Ohio-Indiana border may have been hit with a dangerous wave of it.
On Tuesday night, officers responded to at least 11 overdose cases in Jennings County, Ind. That same day and into Wednesday evening, authorities in Hamilton County, Ohio — home to Cincinnati — received more than 50 heroin overdose calls, reported TV station WCPO.
In Ohio, the calls took first responders all over the city: a United Dairy Farmers bathroom, a McDonald’s, the scene of a car crash and a Rally’s parking lot.
The man at Rally’s died, according to WCPO.
Just last weekend, only days before the 48-hour frenzy of calls, about 30 other overdoses were reported in Hamilton County, Newtown Police Chief Tom Synan told Fox 19.
Authorities have been careful not to speculate whether the overdoses across the two states are connected, or whether they all came from one particularly potent batch of heroin, but police told WCPO that is likely the case. It may have been mixed with fentanyl, carfentanil or even rat poison — making it that much harder to treat overdose patients.
That was a crucial part of the public health warning Hamilton County released last month.
“Take this as a dire warning to all, if you choose to purchase and use any forms of heroin,” Hamilton County Coroner Lakshmi K. Sammarco said. “No one knows what other drugs may be mixed in or substituted and you may be literally gambling with your life.
“Don’t count on Narcan to be able to reverse the effects of carfentanil.”
Narcan is an FDA-approved nasal spray version of naloxone, a life-saving medication that can reverse the lethal effects of an opioid overdose. It was approved in November 2015 and has been credited with saving countless lives. Across the country, first responders are stocking up on Narcan and some agencies have even started training civilians on how to use it on each other.
Usually, one, maybe two, doses of Narcan will sufficiently help someone overdosing on pure heroin.
But when the drug is cut with other substances, especially carfentanil, it can take as much as a half dozen doses, maybe more. Complicating matters is that law enforcement officers have no way of knowing on scene what kind of heroin cocktail the user has injected. Fentanyl and carfentanil are mixed into the heroin in nearly untraceable doses. Both are colorless and odorless.
Often, users don’t even know until it’s too late.
“It’s not like they hand you your dope and say, ‘Here’s the carfentanil dope,’” Jessica Sageser, a former heroin user, told WCPO. “You don’t know. The seriousness of it has escalated so much more because this drug is, like, indescribable. It’s a snap of the fingers and the blink of an eye, and you are done.”
[‘To my daughter’s drug dealer’: A distraught mother’s viral Facebook post]
Carfentanil is not just dangerous to users, according to an Aug. 12 Washington Post story:
Veterinarians who handle the drug wear protective gloves, aprons and masks, treating it “almost like uranium,” in the words of one zoo veterinarian who spoke to Fusion. A dose the size of a grain of salt could kill a person, and carfentanil can even be lethal when absorbed through the skin, according to the Drug Enforcement Administration.
The DEA has warned narcotics officers, reported the Cincinnati Enquirer, and Ohio Attorney General Mike DeWine has urged police in his state to stop field testing for fear that handling the substances without proper precautions could be too dangerous.
“It’s just too high of a risk,” DeWine said, according to the Columbus Dispatch. “This stuff is just now hitting. You’re really not seeing [police] departments with any experience with it at all.”
A man injects himself with heroin using a needle obtained from the People’s Harm Reduction Alliance, the nation’s largest needle-exchange program, in Seattle in April 2015. (David Ryder/Reuters)
Earlier this month, prosecutors in Pennsylvania issued a warning on carfentanil, which may be responsible for some of the 200 recent overdoses in the area — 20 of them fatal.
It also has been linked to overdoses this year in Kentucky and Florida.
Last week, police in Huntington, W. Va., responded to 26 heroin overdoses in a span of four hours.
[The latest overdose outbreak shows just how dangerous the heroin epidemic has gotten]
The Hamilton County Heroin Coalition, which works with law enforcement officials in southeast Indiana and northern Kentucky, is still investigating the widespread spat of overdoses this week.
“I’ve got to say to whoever pushed this out on the street,” Synan told WCPO, “this was the wrong thing to do.” SOURCE